Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 100, NWS JSJ

August 17, 2005

NWS JSJ issued this flash flood warning at Aug 17, 2005, 1:50 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2005, 1:50 PM CDT (18:50 UTC)
Expired
Aug 18, 2005, 7:45 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 171849
FFWSJU
PRC027-081-115-172045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
250 PM AST WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     LARES
     CAMUY
     QUEBRADILLAS     

* UNTIL 445 PM AST

* AT 245 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA...ALSO 
...THE RIVER SENSORS AT RIO GUAJATACA AT LARES ARE ABOVE FLOOD STAGE 
AND CONTINUES TO RISE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1845 6686 1831 6685 1832 6692 1843 6692

$$
1 follow-up statement
000 
WGCA72 TJSJ 172045
FFSSJU
PRC027-081-115-172145-

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
445 PM AST WED AUG 17 2005

THE FLASH FLOOD WARNING ISSUED EARLIER FOR THE MUNICIPALITIES OF 

     LARES
     CAMUY
     QUEBRADILLAS     

...HAS EXPIRED...

AT 440 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE VERY HEAVY RAIN OCCURRING OVER THESE MUNICIPALITIES HAS 
ENDED. ALTHOUGH SOME CHANCES FOR ADDITIONAL LIGHT TO MODERATE 
SHOWERS REMAIN IN THE EVENING...CONDITIONS FOR FLASH FLOODING ARE 
NOT EXPECTED AT THIS TIME.

FOR THAT REASON THE FLASH FLOOD WARNING FOR THE MUNICIPALITIES ABOVE 
HAS BEEN ALLOWED TO EXPIRE.

$$

RIVERA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:45 AM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 4:45 AM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
545 AM AST WED AUG 17 2005

.DISCUSSION...TUTT AXIS STILL EXPECTED TO REMAIN LOCATED NEAR THE
LOCAL ISLANDS FOR THE NEXT COUPLE OF DAYS AND SHOULD GENERALLY
REMAIN IN A FAVORABLE LOCATION AT LEAST FOR TODAY...TO AID IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS.
TUTT MAY BECOME RATHER COMPLEX AND SNAKY BY THURSDAY...AS WEAK
UPPER LEVEL HIGH ATTEMPTS TO DEVELOP OVER THE NORTHEAST CARIBBEAN.

FOR TODAY AND TONIGHT...PESKY...WEAK LOW TO MID LEVEL TROUGH
EXTENDING FROM THE SOUTHERN CARIBBEAN WATERS NORTHEAST ACROSS PUERTO
RICO AND THE U.S. VIRGIN ISLANDS AND THEN CONTINUING NORTHEAST
ACROSS THE LOCAL ATLANTIC WATERS EARLY THIS MORNING...WILL CONTINUE
MOVING SLOWLY WEST ACROSS THE REMAINDER OF THE LOCAL AREA TODAY AND
THEN AWAY FROM THE REGION TONIGHT. THIS FEATURE WILL COMBINE WITH
AVAILABLE MOISTURE...LOCAL EFFECTS AND AFOREMENTIONED FAVORABLE
UPPER LEVEL CONDITIONS TODAY AND TONIGHT...TO PRODUCE SOME
CLOUDINESS...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS...ESPECIALLY OVER THE INTERIOR AND NORTHWEST SECTIONS
OF PUERTO RICO AND ACROSS PARTS OF THE SAN JUAN METRO AREA THIS
AFTERNOON. PERIODS OF HEAVY RAINFALL AND URBAN AND SMALL STREAM
FLOODING WILL OCCUR IN SEVERAL MUNICIPALITIES AGAIN...WITH THE
POTENTIAL AGAIN FOR LOCALIZED FLASH AND RIVER FLOODING AND MUDSLIDES
IN ISOLATED LOCATIONS.

THE LOW TO MID LEVEL TROUGH WILL CONTINUE MOVING AWAY FROM THE LOCAL
REGION THURSDAY...WITH A SLIGHTLY DRIER AIR MASS EXPECTED TO
PREVAIL ACROSS THE LOCAL ISLANDS FOR THURSDAY AND THURSDAY NIGHT...
BUT STILL PLENTY OF MOISTURE AROUND TO ALLOW FOR DIURNALLY INDUCED
SHOWERS AND ISOLATED THUNDERSTORMS.

FOR FRIDAY THROUGH SATURDAY...THINGS ARE BECOMING MORE INTERESTING.
A WELL-DEFINED...1010 MB SURFACE LOW NEAR 16 NORTH 55 WEST...THE
REMNANT OF TROPICAL DEPRESSION TEN...WILL CONTINUE MOVING MAINLY
WEST TODAY...THEN SHIFT TO A MORE WEST NORTHWEST MOTION OVER THE
NEXT 24 HOURS. DESPITE ENCOUNTERING UNFAVORABLE UPPER LEVEL WINDS
FOR THE PAST FEW DAYS...THIS SYSTEM CONTINUES TO SLOWLY BECOME
BETTER ORGANIZED AND HAS THE POTENTIAL TO RE-DEVELOP INTO A TROPICAL
DEPRESSION LATER TODAY OR ON THURSDAY...ESPECIALLY AS UPPER LEVEL
WEST SOUTHWEST WINDS CONTINUE TO SLACKEN AND CONDITIONS BECOME MORE
FAVORABLE. OF CONCERN...THIS SYSTEM HAS CONTINUED TO MOVE JUST NORTH
OF DUE WEST FOR THE PAST 24 TO 36 HOURS AND THIS HAS ALLOWED IT TO
GET MUCH CLOSER TO THE NORTHERN LEEWARD ISLANDS THAN WHAT WAS
EARLIER EXPECTED. IT IS NOW FORECAST TO PASS JUST NORTHEAST OF THE
LOCAL AREA FRIDAY THROUGH FRIDAY NIGHT...WITH ASSOCIATED SHOWERS AND
THUNDERSTORMS TRAILING THIS SYSTEM TO THE SOUTH AND SOUTHEAST...
EXPECTED TO MOVE ACROSS THE LOCAL AREA FRIDAY NIGHT THROUGH
SATURDAY. PER TPC/NHC EARLY MORNING HOTLINE CALL...IF THE SYSTEM
DOES RE-DEVELOP INTO A TROPICAL DEPRESSION...INITIALLY AT LEAST...
SURFACE WINDS ON THE SOUTH SIDE OF THE SYSTEM SHOULD NOT BE A BIG
PROBLEM. HOWEVER...AS MENTIONED...THE CONVERGENT INFLOW BAND OR SO
CALLED TAIL OF THE THIS SYSTEM COULD BECOME ALIGNED ACROSS THE
LOCAL ISLANDS...POTENTIALLY RESULTING IN SOME SIGNIFICANT RAINFALL
AND FLOODING...ESPECIALLY IF SYSTEM DOES PASS JUST NORTH OF THE
LEEWARD ISLANDS AND THEN THE U.S. VIRGIN ISLANDS AND PUERTO RICO...
AND IS MOVING IN A GENERAL WEST-NORTHWEST MOTION AS IT DOES SO.

THEREFORE...DUE TO THE USUAL METEOROLOGICAL UNCERTAINTIES WITH THESE
TYPE SITUATIONS AND GIVEN THE CURRENT LOCATION OF THIS SYSTEM...ALL
LOCAL RESIDENTS AND VISITORS ARE URGED TO CLOSELY MONITOR THE
PROGRESS OF THIS SYSTEM...IN CASE REGENERATION INTO A TROPICAL
DEPRESSION DOES OCCUR.

&&

.MARINE...GENERALLY EXPECT WINDS OF 18 KNOTS OR LESS AND SEAS LESS
THAN 4 FEET ACROSS THE LOCAL WATERS THROUGH AT LEAST FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  79  90  79 /  50  50  20  20
STT  89  80  88  80 /  40  40  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

BCS
Hazardous weather outlook, Aug 17, 5:30 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST WED AUG 17 2005

PRZ001>013-AMZ710>750-181030-
630 AM AST WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...A SLOW MOVING LOW LEVEL TROUGH WILL CONTINUE TO ENHANCE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER PUERTO RICO...
MAINLY DURING THE AFTERNOON HOURS. THERE IS THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE
EACH DAY IN THE INTERIOR OF PUERTO RICO WITH THE RISK OF LOCAL
FLOODING IN URBAN AREAS AND SMALL STREAMS. THE TAIL OF THE REMNANT
OF TROPICAL DEPRESSION 10...WHICH HAS THE POTENTIAL TO REDEVELOP
INTO A TROPICAL CYCLONE DURING THIS TIME...WILL CAUSE SOME INCREASE
IN SHOWER AND THUNDERSTORM ACTIVITY FRIDAY NIGHT AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ720>730-181030-
630 AM AST WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...A SLOW MOVING LOW LEVEL TROUGH WILL ENHANCE THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE LOCAL ISLANDS
MAINLY DURING THE AFTERNOON HOURS...WITH THE RISK OF ISOLATED LOCAL
FLOODING IN URBAN AREAS AND GUTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY
WITH THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS. AT
THE TAIL OF THE REMNANT OF TROPICAL DEPRESSION 10...WHICH HAS THE
POTENTIAL TO REDEVELOP INTO A TROPICAL CYCLONE DURING THIS TIME...
WILL CAUSE SOME INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY FRIDAY
NIGHT AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Aug 17, 1:18 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
218 PM AST WED AUG 17 2005

PRZ009-171900-
WESTERN INTERIOR-
218 PM AST WED AUG 17 2005

DOPPLER WEATHER RADAR AND SPOTTER REPORTS INDICATED STRONG
THUNDERSTORMS OVER SAN SEBASTIAN...LARES...AND UTUADO MOVING SLOWLY
WEST NORTHWEST. THESE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING...STRONG WIND GUSTS IN EXCESS OF 40
MPH...TORRENTIAL RAINFALL...PEA SIZED HAIL AND FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS...AS WELL AS SMALL STREAMS.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:35 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.